I'm getting very nervous with reports I hear of problems women are having taking Fosamax with hip fractures. I think I may stop taking the drug before something happens to me. What do you suggest?
There has been a concern raised lately about the use of medications called bisphosphonates for postmenopausal women with osteoporosis. This drug is supposed to reduce the risk of bone fractures by inhibiting (stopping) bone resorption. By preventing bone cells from being broken down, bone density and therefore bone strength, can be maintained. But reports of problems with the long-term use of these medications have caught the attention of the medical community.
Although there have been reports of adverse events linked with bisphosphonates, these are rare and may not be typical of the average person taking bisphosphonates. Long-term use (more than five years) appears to be one factor. Other individual patient factors are unknown. Clearly, only a small number of women on Fosamax develop hip fractures.
Because the effects of a fracture can be very disabling, routinely stopping this medication in everyone taking it is not recommended. Each case must be reviewed on its own merits. We advise all individuals taking any type of bisphosphonate to discuss this question with their doctor.
Craig M. Capeci, MD, and Nirmal C. Tejwani, MD. Bilateral Low-Energy Simultaneous or Sequential Femoral Fractures in Patients on Long-Term Alendronate Therapy. In The Journal of Bone and Joint Surgery. November 2009. Vol. 91-A. No. 11. Pp. 2556-2561.
*Disclaimer:* The information contained herein is compiled from a variety of sources. It may not be complete or timely. It does not cover all diseases, physical conditions, ailments or treatments. The information should NOT be used in place of visit with your healthcare provider, nor should you disregard the advice of your health care provider because of any information you read in this topic.